Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 293, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1996, 7:58 PM CDT for Clark County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1996, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 7, 1996, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Clark County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:22 PM CDT | Hail 0.88 | Ashland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3617 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 080059 SVRDDC KSC025-080145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 758 PM CDT SUN JUL 7 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...WESTERN CLARK COUNTY AT 755 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 5 MILES SOUTH SOUTHWEST OF INTERSECTION OF HIGHWAYS 160 AND 283 MOVING NORTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... INTERSECTION OF H160/283 BY 810 PM CDT...OTHERWISE THE STORM WILL REMAIN OVER OPEN COUNTRY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STOUT/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 7, 3:35 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SUN JUL 7 1996 ...CHALLENGES THIS AFTERNOON ARE PRECIP CHANCES/SVR AND TEMPS... SHORT TERM...AT 20Z OLD SFC BNDRY HANGING AROUND NORTHERN OKLA AND NORTHERN TX PAN. SOME CONV FIRING IN NW OKLA ATTM. FARTHER NORTH...OVER CWA...NUMEROUS BOUNDARIES SHOWING UP ON THE 88-D IMAGERY. MODIFIED SOUNDINGS FROM 12Z INDICATE MODERATELY UNSTABLE ATMOS OVER REGION ATTM. SPC OUTLOOK HAS SLIGHT RISK OVER AREA...AND 12Z UPPER AIR HAS S/W MOVING INTO REGION FROM CENTRAL ROCKIES. ALL THIS SAID...WOULD EXPECT CONVECTION TO FIRE JUST ABOUT ANYWHERE OVER CWA SHORTLY. A LITTLE LATER...COULD GET SOME ORGANIZED CONVECTION OVER NORTHERN AND NORTHEASTERN PORTIONS OF CWA...PER SWODY1...HENCE THE HIGHER POPS THIS EVENING AND TONIGHT UP THERE. LONGER TERM...ONLY NGM TO LOOK AT TODAY...AND IT WAS FAIRLY LATE. SOME ETA PRODUCTS JUST NOW...2025Z...BEGINNING TO COME IN. SO HAVE GENERALLY FOLLOWED NGM AND WINGED IT. A SECONDARY FRONT CURRENTLY TAKING SHAPE IN THE NORTHERN PLAINS WILL COME THROUGH HERE MID TO LATE AM ON MONDAY...SWITCHING WINDS FROM SOUTHEAST TO NORTH OR NORTHEAST. IF THEY GO NORTHEAST...WILL SEE MORE WIDESPREAD PRECIP. ANYWAY...UPSLOPE FLOW AND DECENT AMOUNTS OF MOISTURE THROUGH THE COLUMN CAN BE EXPECTED WITH THIS SETUP. PARTLY/MOSTLY CLOUDY SKIES SHOULD BE COMMONPLACE THROUGHOUT PERIOD WITH UPSLOPE AND FRONT IN REGION. CLOUDS AND NORTHEASTERLY BREEZES TO TEMPER JULY SUN ON MONDAY SO HAVE WENT BELOW NORMAL. WE/LL SEE HOW IT GOES. DDC 070/090 061/087 066 443 GCK 068/088 060/086 064 444 EHA 069/088 059/087 062 445 LBL 070/089 060/087 063 445 HYS 067/086 058/085 059 543 P28 074/091 066/087 0P65 444 SEARCY
In the hours before
Special weather statement, Jul 7, 6:22 PM CDT, 1 hour 36 minutes before
KSZ030-031-043>046-062>065-077>080-080500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 607 PM CDT SUN JUL 7 1996 ...SEVERE THUNDERSTORM WATCH NUMBER 739 FOR PARTS OF WEST KANSAS UNTIL MIDNIGHT... SEVERE THUNDERSTORM WATCH 739 HAS BEEN ISSUED FOR THE FOLLOWING WEST CENTRAL AND SOUTHWEST KANSAS COUNTIES... ELLIS...TREGO...SCOTT...LANE...NESS...RUSH...KEARNY...FINNEY...HODGEMAN PAWNEE...EDWARDS...GRAY...FORD...KIOWA INCLUDED IN THE WATCH ARE THE FOLLOWING CITIES... WAKEENEY...HAYS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... LAKIN...GARDEN CITY...CIMARRON...DODGE CITY...JETMORE...LARNED... KINSLEY...KIOWA . JOHNSON
Local storm report, Jul 7, 7:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN JUL 7 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM HEALY KS 1.00 INCH HAIL
07/07/96 LANE REPORTED BY LAW
ENFORCEMENT
0605 PM 2E HEALY KS 1.75 INCH HAIL
07/07/96 LANE REPORTED BY LAW
ENFORCEMENT
0626 PM 2E DIGHTON KS 1.75 INCH HAIL
07/07/96 LANE REPORTED BY LAW
ENFORCEMENT
0641 PM 4NW DIGHTON KS 4.00 INCH HAIL
07/7/96 LANE REPORTED BY AGTAP OBSERVER
0648 PM DIGHTON KS 2.75 INCH HAIL
07/7/96 LANE REPORTED BY KSN TV
0706 PM 4S DIGHTON KS 1.00 INCH HAIL
07/7/96 LANE REPORTED BY AGTAP OBSERVERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
| Jul 7, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Jul 7, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 32 min |
| Jul 7, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 42 min |
| Jul 7, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Jul 7, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 50 min |
| Jul 7, 9:12 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 7, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 30 min |
| Jul 7, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 45 min |
| Jul 7, 9:36 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jul 7, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jul 7, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 47 min |
| Jul 7, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 62 min |
| Jul 7, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.